Most people believe the grass is greener and the sex is sexier someplace else. We are bombarded by sexual messages in TV shows, music, magazines and movies. Advertisers know that sex sells everything from soap to stair-steppers.
Despite all this emphasis on sex, many people are unhappy with their love lives. Busy schedules, children and stress can make it hard to find romantic moments. And many medications can throw a monkey wrench into the sexual machinery.
New research shows that male sexual dysfunction is far more common than previously believed. A survey of 40- to 70-year-old men revealed that half had experienced trouble with erections at least once in the prior six months. Smoking, heart disease and medicine all contributed to the problem.
Women are not immune. Lack of desire or inability to achieve orgasm are common complaints. Readers of this column have related their own personal stories.
"Your column on inhibited sexuality really hit home. I am a 40-year-old woman, and I'm tired of living like this. In 1991 I was diagnosed with depression and put on Prozac. Together with my wonderful husband's support, this drug probably saved my life. But before Prozac, I had never had any problems with sexual desire. As soon as I started Prozac, I went from Hot to Cold. I love my husband. I used to love sex, and I really do miss the icing on the cake. Even my used-to-be-guaranteed monthly horny bursts are history. My doctor has no advice."
Many physicians are perplexed when it comes to sexuality. They rarely mention drug side effects that can cause everything from lowered libido and diminished erections to trouble achieving orgasm.
"During a recent physical, I mentioned I sometimes have trouble maintaining an erection. I have strong sexual desire and have sex two or three times a week.
"His reaction: 'You're lucky. Most men have sex two or three times a month.' He's a great doctor, but he had no advice on sex. Could Calan contribute to this problem?"
Verapamil (Calan, Isoptin and Verelan), along with other blood pressure medicines such as Corgard, Dyazide, Inderal and Tenormin, can affect sexual performance. So can stomach medicine like Reglan, Tagamet and Zantac, not to mention popular antidepressants like Prozac, Paxil and Zoloft.
Even herbal remedies may have an impact. One young woman wrote to say: "My Chinese lover cannot reach climax, but he can maintain an erection for hours. He is an incredible lover, but I am concerned about the lack of orgasm. We both find this frustrating. He eats dried ginseng and other herbs daily, which he says are great for promoting an erection. Do you have any advice?"
Since he's not having trouble with erections, we suggest he try cutting back on the herbs. Others who suspect their medicines should ask their doctors if there are alternatives.
Q. My doctor says your caution about grapefruit juice is ridiculous. I take Procardia for high blood pressure. I love grapefruits and used to have one with breakfast until I read in your column that grapefruit juice affects Procardia.
How can something as simple as grapefruit juice cause any problems with my medicine?
A. Canadian researchers stumbled upon the grapefruit juice interaction by accident while studying the effect of alcohol on drug metabolism. To their surprise, the grapefruit juice they used to mask the taste of alcohol dramatically boosted blood levels of the blood pressure drug Plendil. Further research showed that nifedipine (Adalat, Procardia) blood levels are also increased by grapefruit juice. Headaches, lightheadedness and flushing were more frequent.
Experts believe that ingredients in grapefruit (kaempferol, quercetin and naringenin) alter liver enzymes responsible for drug metabolism. Other medications may be affected, including the antihistamine Seldane.
It is not surprising that your doctor didn't find this information in his reference books. Food interactions are rarely mentioned. But many medicines, including Lanoxin, Lasix, Coumadin, Nardil, Dilantin and tetracycline interact with a number of different foods.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.